Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 147, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 21, 1997, 6:18 PM CDT for Lawrence County, Tennessee. It was in force for 12 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1997, 6:18 PM CDT (23:18 UTC)
- Expired
- Apr 21, 1997, 6:30 PM CDT
- In force
- 12 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Lawrence County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 6:27 PM CDT | Hail 0.88 | Loretto, TN | Nickel size hail reported. |
| Apr 21, 6:27 PM CDT | Hail 0.88 | St Joseph, TN | Nickel size hail reported. |
| Apr 21, 6:30 PM CDT | Hail 0.88 | St Joseph, TN | Nickel to quarter size hail covering the ground just east of St. Joseph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 212318 RRA SVRBNA TNC099-212330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 618 PM CDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...SOUTHERN LAWRENCE COUNTY AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF LWARENCEBURG AND WAS MOVING EAST AT 25 MILES AN HOUR...TOWARD THE TOWN OF FIVE POINTS. LARGE HAIL IS LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY ~LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:25 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 21, 2:25 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CDT MON APR 21 1997 AFOS ADAP/RUC SFC ANALYSES SHOW NGM A TAD TOO FAR N WITH MOVMT OF WK SFC LO OVR W TN ATTM. LO FCST BY NGM TO MOV E ACRS NRN MID STA THIS AFTN AND ALTHO IT MAY TRACK SLGTLY FARTHER TO THE S...THIS E MOVMT LUKS GUD WHEN CONSIDERING UPR FLO IS W TO E WITH NXT S/W MOVG RMNG MSTLY OVR KY LATE THIS AFTN AND ERY TNGT. GREATEST THREAT OF SVR WX APRS TO BE OVR THE SRN 2/3RDS OF MID STA THIS AFTN. OVR NW MIDDLE THINGS MORE STABLE AS COOLER AIR FILTERS IN BHND THE WK SFC LOW. ALL MDLS FCST DIGGING UPSTREAM S/WV MOVING INTO PACIFIC NW WL CAUSE DNWSTREAM S/WV TO DIG AND HENCE STRENGTHEN AS IT MOVS ACRS THE TN AREA ON WED. THIS LAST IN A SERIES OF S/WVS...MORE POTENT THAN THE REST... WL PROBABLY CAUSE SVR WX TO OUR S...AS MOST OF MID STA SHUD REMAIN IN MORE STBL AIR TO N OF SL LOW. IN THE NEAR TERM...EXPECT PRECIP TO END ALL OF MID STA BFR MIDN AS CDFNT ASSOCD WITH WK SFC LOW MOVS S ACRS THE AREA TNGT. MORE PRECIP EXPECTED TMW AFTN AS OVERRUNNING OCCURS OVR TN N OF FNT. BNA 052/066 055/059 10249 STEIGERWALDT
In the hours before
Local storm report, Apr 21, 2:38 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT MON APR 21 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM , WAYNE TN 0.75 INCH HAIL
04/21/97 WAYNESBORO SHERIFF'S OFFICE REPORTED
DIME SIZE HAIL.
END/ORCHANIANLocal storm report, Apr 21, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM TN .75 INCH HAIL
04/21/97 RUTHERFORD LOCAL LAW ENFORCEMENT
REPORTED 2 INCHES OF PENNY
SIZE HAIL ON THE GROUND AT
PARSONSVILLE IN SOUTHERN
RUTHERFORD COUNTY.
0140 PM TN .75 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED PENNY SIZE HAIL
IN NORTHERN BEDFORD
COUNTY.
0158 PM FAIRFIELD TN .88 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED DIME TO NICKEL
SIZE HAIL AT FAIRFIELD...
DEASON...BELL BUCKLE AND
WARTRACE
0200 PM CHAPEL HILL TN .88 INCH HAIL
04/21/97 MARSHALL STORM SPOTTER REPORTED
NICKEL SIZE HAIL.
0210 PM HOHENWALD TN .5 INCH HAIL
04/21/97 LEWIS LOCAL LAW ENFORCEMENT
REPORTED MARBLE SIZE HAIL
0215 PM TN 1 INCH HAIL
04/21/97 WARREN LOCAL LAW ENFORCEMENT
REPORTED QUARTER SIZE HAIL
JUST OUTSIDE OF
MCMINNVILLE
0215 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO
0250 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO.
0255 PM MONTEREY TN .88 INCH HAIL
04/21/97 PUTNAM COOPERATIVE WEATHER
OBSERVER REPORTED NICKEL
SIZE HAIL AT MONTEREY.
0350 PM TN .5 INCH HAIL
04/21/97 LAWRENCE PEA SIZE HAIL REPORTED
NEAR THE NATCHEZ TRACE AT
THE INTERSECTION OF
HIGHWAYS 64 AND 241.Local storm report, Apr 21, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIMES
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
140 PM TN .75 INCH HAIL
04/21/97 RUTHERFORD LOCAL LAW ENFORCEMENT
REPORTED 2 INCHES OF PENNY
SIZE HAIL ON THE GROUND AT
PARSONSVILLE IN SOUTHERN
RUTHERFORD COUNTY.
0140 PM TN .75 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED PENNY SIZE HAIL
IN NORTHERN BEDFORD
COUNTY.
0258 PM FAIRFIELD TN .88 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED DIME TO NICKEL
SIZE HAIL AT FAIRFIELD...
DEASON...BELL BUCKLE AND
WARTRACE
0300 PM CHAPEL HILL TN .88 INCH HAIL
04/21/97 MARSHALL STORM SPOTTER REPORTED
NICKEL SIZE HAIL.
0310 PM HOHENWALD TN .5 INCH HAIL
04/21/97 LEWIS LOCAL LAW ENFORCEMENT
REPORTED MARBLE SIZE HAIL
0315 PM TN 1 INCH HAIL
04/21/97 WARREN LOCAL LAW ENFORCEMENT
REPORTED QUARTER SIZE HAIL
JUST OUTSIDE OF
MCMINNVILLE
0315 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO
0350 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO.
0355 PM MONTEREY TN .88 INCH HAIL
04/21/97 PUTNAM COOPERATIVE WEATHER
OBSERVER REPORTED NICKEL
SIZE HAIL AT MONTEREY.
0450 PM TN .5 INCH HAIL
04/21/97 LAWRENCE PEA SIZE HAIL REPORTED
NEAR THE NATCHEZ TRACE AT
THE INTERSECTION OF
HIGHWAYS 64 AND 241.Local storm report, Apr 21, 5:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM TN .75 INCH HAIL
04/21/97 RUTHERFORD LOCAL LAW ENFORCEMENT
REPORTED 2 INCHES OF PENNY
SIZE HAIL ON THE GROUND AT
PARSONSVILLE IN SOUTHERN
RUTHERFORD COUNTY.
0140 PM TN .75 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED PENNY SIZE HAIL
IN NORTHERN BEDFORD
COUNTY.
0158 PM FAIRFIELD TN .88 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED DIME TO NICKEL
SIZE HAIL AT FAIRFIELD...
DEASON...BELL BUCKLE AND
WARTRACE
0200 PM CHAPEL HILL TN .88 INCH HAIL
04/21/97 MARSHALL STORM SPOTTER REPORTED
NICKEL SIZE HAIL.
0210 PM HOHENWALD TN .5 INCH HAIL
04/21/97 LEWIS LOCAL LAW ENFORCEMENT
REPORTED MARBLE SIZE HAIL
0215 PM TN 1 INCH HAIL
04/21/97 WARREN LOCAL LAW ENFORCEMENT
REPORTED QUARTER SIZE HAIL
JUST OUTSIDE OF
MCMINNVILLE
0215 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO
0250 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO.
0255 PM MONTEREY TN .88 INCH HAIL
04/21/97 PUTNAM COOPERATIVE WEATHER
OBSERVER REPORTED NICKEL
SIZE HAIL AT MONTEREY.
0350 PM TN .5 INCH HAIL
04/21/97 LAWRENCE PEA SIZE HAIL REPORTED
NEAR THE NATCHEZ TRACE AT
THE INTERSECTION OF
HIGHWAYS 64 AND 241.Local storm report, Apr 21, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIMES
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
140 PM TN .75 INCH HAIL
04/21/97 RUTHERFORD LOCAL LAW ENFORCEMENT
REPORTED 2 INCHES OF PENNY
SIZE HAIL ON THE GROUND AT
PARSONSVILLE IN SOUTHERN
RUTHERFORD COUNTY.
0140 PM TN .75 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED PENNY SIZE HAIL
IN NORTHERN BEDFORD
COUNTY.
0258 PM FAIRFIELD TN .88 INCH HAIL
04/21/97 BEDFORD LOCAL LAW ENFORCEMENT
REPORTED DIME TO NICKEL
SIZE HAIL AT FAIRFIELD...
DEASON...BELL BUCKLE AND
WARTRACE
0300 PM CHAPEL HILL TN .88 INCH HAIL
04/21/97 MARSHALL STORM SPOTTER REPORTED
NICKEL SIZE HAIL.
0310 PM HOHENWALD TN .5 INCH HAIL
04/21/97 LEWIS LOCAL LAW ENFORCEMENT
REPORTED MARBLE SIZE HAIL
0315 PM TN 1 INCH HAIL
04/21/97 WARREN LOCAL LAW ENFORCEMENT
REPORTED QUARTER SIZE HAIL
JUST OUTSIDE OF
MCMINNVILLE
0315 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO
0350 PM WAYNESBORO TN .75 INCH HAIL
04/21/97 WAYNE LOCAL LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT
WAYNESBORO.
0355 PM MONTEREY TN .88 INCH HAIL
04/21/97 PUTNAM COOPERATIVE WEATHER
OBSERVER REPORTED NICKEL
SIZE HAIL AT MONTEREY.
0450 PM TN .5 INCH HAIL
04/21/97 LAWRENCE PEA SIZE HAIL REPORTED
NEAR THE NATCHEZ TRACE AT
THE2 INTERSECTION OF
HIGHWAYS 64 AND 241.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:44 AM CDT | Flash Flood Warning | OHX | DeKalb, White | 106 min |
| Apr 21, 12:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 38 min |
| Apr 21, 1:01 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Rutherford, Williamson | 44 min |
| Apr 21, 1:01 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 44 min |
| Apr 21, 1:20 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 55 min |
| Apr 21, 1:54 PM CDT | Tornado Warning | OHX | Bedford, Coffee | 36 min |
| Apr 21, 2:16 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 29 min |
| Apr 21, 2:32 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Warren | 43 min |
| Apr 21, 2:43 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 32 min |
| Apr 21, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Wayne | 43 min |
| Apr 21, 2:57 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 33 min |
| Apr 21, 3:16 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Warren | 44 min |
| Apr 21, 3:16 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 44 min |
| Apr 21, 3:28 PM CDT | Flash Flood Warning | OHX | Lewis, Marshall, Maury | 2 hr |
| Apr 21, 3:28 PM CDT | Flash Flood Warning | OHX | Bedford, Coffee | 2 hr |
| Apr 21, 3:28 PM CDT | Flash Flood Warning | OHX | Warren, White | 2 hr |
| Apr 21, 3:33 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 27 min |
| Apr 21, 3:41 PM CDT | Severe Thunderstorm Warning | OHX | Putnam, White | 34 min |
| Apr 21, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Wayne | 43 min |
| Apr 21, 4:05 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 25 min |
| Apr 21, 4:16 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 29 min |
| Apr 21, 4:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 39 min |
| Apr 21, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 26 min |
| Apr 21, 5:14 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 46 min |
| Apr 21, 5:48 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 42 min |
| Apr 21, 5:59 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.